Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 13, NWS Jackson, KY

February 17, 1998Bath County, Fleming County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Feb 17, 1998, 12:20 PM EST for Bath County, Fleming County, Kentucky. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 1998, 12:20 PM EST (17:20 UTC)
Expired
Feb 17, 1998, 1:20 PM EST
In force
60 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Bath County, KY, Fleming County, KY

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS1 KJKL 171722 RRA
SVRJKL
KYC011-069-171820-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1220 PM EST TUE FEB 17 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 120 PM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN EAST CENTRAL KENTUCKY

   ...BATH

IN NORTHEAST KENTUCKY

   ...FLEMING
 
AT 1215 PM EST NATIONAL WEATHER SERVICE RADAR SHOWED SEVERE
THUNDERSTORMS 25 MILES SOUTHWEST OF MOREHEAD. THE STORMS WERE
MOVING NORTHEAST AT 40 MPH AND WILL MOVE INTO OWINGSVILLE AND SALT
LICK BY 1230 PM EST...AND INTO FLEMINGSBURG AND MUSES MILLS BY 1245 PM
EST.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

SBH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 10:10 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 17, 10:10 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1010 AM EST TUE FEB 17 1998

NOT MUCH TO LOOK AT EARLY THIS AM. THE GRIDDED 12Z RUC IS IN AND
SIMILAR TO THE 00Z ETA. MODELS FROM 00Z SHOWED THIS SYSTEM WELL.

SFC ANALYSIS SHOWS THE LOW MOVING LITTLE. THE VORT MAX...BETWEEN THE
700 AND 500 MB LEVEL...HAS MOVED OUT AHEAD OF THE MAIN LOW AND THIS
HAS BEEN ENOUGH TO GET THE CONVECTION GOING. THE WINDS AT THIS LEVEL
IN THE 40-50 KT SPEED AND EXPECT THAT MAY BE THE MAIN CONTRIBUTION TO
THE SEVERE WEATHER SO FAR...WITH TENNESSEE ISSUEING TORNADO WARNINGS
ON THE LINE. THE FACT THAT THE WINDS ARE VEERING SO ABRUPTLY AHEAD OF
THE LINE THIS IS NOT UNREASONABLE.

IN THE NEAR TERM WILL UPDATE THE ZONES FOR THE BREAK IN PCPN IN THE
NORTH.

OTHERWISE...JUST STARTING TO LOOK OVER THE MODEL DATA AND WILL
CONTINUE TO ANALYZE THE SURFACE.

THE FOLLOWING IS PRELIMINARY GUIDANCE FOR COORDINATION ONLY.
OFFICIAL FORECASTS ARE CONTAINED IN THE PRODUCT SDFZFPKY.

JKL  60/44/50 +96
LOZ  60/46/52 +85

LEWIS

In the hours before

Special weather statement, Feb 17, 6:50 AM EST, 5 hours 30 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171455-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
650 AM EST TUE FEB 17 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER
THIS MORNING AND INTO THE AFTERNOON.

THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN
MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN
ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON...
MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG.

LOW PRESSURE CUTTING ACROSS KENTUCKY TODAY WILL SWING A COLD FRONT
THROUGH EASTERN KENTUCKY BETWEEN MID MORNING AND LATE AFTERNOON. THIS
LOW HAS ALREADY BROUGHT WARM AND MOIST AIR INTO THE STATE. A POCKET OF
COLD AIR ALOFT WILL MOVE OVER EASTERN KENTUCKY LATER IN THE MORNING AND
LINGER INTO THE EARLY EVENING. THIS WILL CREATE AN UNSTABLE SITUATION
RIPE FOR THUNDERSTORM DEVELOPMENT. ANY SUNSHINE WILL ONLY ADD TO THE
THREAT.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY
WINDS.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER
SITUATION.

GREIF
Special weather statement, Feb 17, 6:50 AM EST, 5 hours 30 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171455-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
650 AM EST TUE FEB 17 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER
THIS MORNING AND INTO THE AFTERNOON.

THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN
MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN
ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON...
MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG.

LOW PRESSURE CUTTING ACROSS KENTUCKY TODAY WILL SWING A COLD FRONT
THROUGH EASTERN KENTUCKY BETWEEN MID MORNING AND LATE AFTERNOON. THIS
LOW HAS ALREADY BROUGHT WARM AND MOIST AIR INTO THE STATE. A POCKET OF
COLD AIR ALOFT WILL MOVE OVER EASTERN KENTUCKY LATER IN THE MORNING AND
LINGER INTO THE EARLY EVENING. THIS WILL CREATE AN UNSTABLE SITUATION
RIPE FOR THUNDERSTORM DEVELOPMENT. ANY SUNSHINE WILL ONLY ADD TO THE
THREAT.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY
WINDS.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER
SITUATION.

GREIF

...CORRECTED TITLE OF THIS STATEMENT
Special weather statement, Feb 17, 6:50 AM EST, 5 hours 30 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171455-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
650 AM EST TUE FEB 17 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER
THIS MORNING AND INTO THE AFTERNOON.

THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN
MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN
ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON...
MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG.

LOW PRESSURE CUTTING ACROSS KENTUCKY TODAY WILL SWING A COLD FRONT
THROUGH EASTERN KENTUCKY BETWEEN MID MORNING AND LATE AFTERNOON. THIS
LOW HAS ALREADY BROUGHT WARM AND MOIST AIR INTO THE STATE. A POCKET OF
COLD AIR ALOFT WILL MOVE OVER EASTERN KENTUCKY LATER IN THE MORNING AND
LINGER INTO THE EARLY EVENING. THIS WILL CREATE AN UNSTABLE SITUATION
RIPE FOR THUNDERSTORM DEVELOPMENT. ANY SUNSHINE WILL ONLY ADD TO THE
THREAT.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY
WINDS.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER
SITUATION.

GREIF
Special weather statement, Feb 17, 6:50 AM EST, 5 hours 30 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171455-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
650 AM EST TUE FEB 17 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER
THIS MORNING AND INTO THE AFTERNOON.

THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN
MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN
ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON...
MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG.

LOW PRESSURE CUTTING ACROSS KENTUCKY TODAY WILL SWING A COLD FRONT
THROUGH EASTERN KENTUCKY BETWEEN MID MORNING AND LATE AFTERNOON. THIS
LOW HAS ALREADY BROUGHT WARM AND MOIST AIR INTO THE STATE. A POCKET OF
COLD AIR ALOFT WILL MOVE OVER EASTERN KENTUCKY LATER IN THE MORNING AND
LINGER INTO THE EARLY EVENING. THIS WILL CREATE AN UNSTABLE SITUATION
RIPE FOR THUNDERSTORM DEVELOPMENT. ANY SUNSHINE WILL ONLY ADD TO THE
THREAT.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY
WINDS.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER
SITUATION.

GREIF

...CORRECTED TITLE OF THIS STATEMENT
Special weather statement, Feb 17, 10:00 AM EST, 2 hours 20 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171800-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
1000 AM EST TUE FEB 17 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER
THIS MORNING AND INTO THE AFTERNOON.

THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN
MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN
ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON...
MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG.

LOW PRESSURE CONTINUES TO MOVE OUT OF TENNESSEE ALONG THE OHIO RIVER.
AHEAD OF THE SYSTEM...WARM...MOIST AND UNSTABLE AIR HAS MOVED INTO
EASTERN KENTUCKY. STRONG STORMS WILL MOVE INTO THE SOUTHEASTERN
COUNTIES OF MCCREARY...WAYNE...WHITLEY...BELL AND KNOX BETWEEN 10 AND
11 AM. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS EASTERN KENTUCKY
THROUGH THE EARLY AFTERNOON.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE GUSTY WINDS OVER 45
MPH AND HAIL UP TO ONE INCH.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER
SITUATION.

LEWIS
Special weather statement, Feb 17, 10:00 AM EST, 2 hours 20 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171800-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
1000 AM EST TUE FEB 17 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER
THIS MORNING AND INTO THE AFTERNOON.

THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN
MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN
ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON...
MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG.

LOW PRESSURE CONTINUES TO MOVE OUT OF TENNESSEE ALONG THE OHIO RIVER.
AHEAD OF THE SYSTEM...WARM...MOIST AND UNSTABLE AIR HAS MOVED INTO
EASTERN KENTUCKY. STRONG STORMS WILL MOVE INTO THE SOUTHEASTERN
COUNTIES OF MCCREARY...WAYNE...WHITLEY...BELL AND KNOX BETWEEN 10 AND
11 AM. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS EASTERN KENTUCKY
THROUGH THE EARLY AFTERNOON.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE GUSTY WINDS OVER 45
MPH AND HAIL UP TO ONE INCH.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER
SITUATION.

LEWIS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 10:09 AM ESTSevere Thunderstorm WarningJKLBell31 min
Feb 17, 10:19 AM ESTSevere Thunderstorm WarningJKLHarlan46 min
Feb 17, 11:10 AM ESTSevere Thunderstorm WarningJKLLetcher45 min
Feb 17, 11:43 AM ESTSevere Thunderstorm WarningJKLMagoffin, Morgan, Wolfe47 min
Feb 17, 12:12 PM ESTSevere Thunderstorm WarningJKLElliott, Rowan48 min
Feb 17, 12:12 PM ESTSevere Thunderstorm WarningJKLJohnson48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.